Tennessee, 2021Damaging Winds in Tennessee, December 11, 2021
December 11, 2021 · NWS HUN · 6 events in 3 counties and zones
A quasi-linear convective system (QLCS) moved east across southern middle Tennessee during the predawn into the mid-morning hours. This line of thunderstorms was part of a larger outbreak of severe weather and tornadoes which affected the mid South, lower Ohio and Missouri Valleys and Midwest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quasi-linear convective system (QLCS) moved east across southern middle Tennessee during the predawn into the mid-morning hours. This line of thunderstorms was part of a larger outbreak of severe weather and tornadoes which affected the mid South, lower Ohio and Missouri Valleys and Midwest. Several reports of damage were received with this line of thunderstorms in southern middle Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 11, 5:58 AM CST, 43 minutes earlier.
Area forecast discussion, Dec 11, 5:58 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
558 AM CST Sat Dec 11 2021
.UPDATE...
For 12Z TAFS.
&&
.NEAR TERM...(Remainder of this morning and today)
Issued at 236 AM CST Sat Dec 11 2021
A mid-level shortwave trough will continue to assume a pronounced
negative tilt as it lifts northeastward from the Mid-MO Valley into
the Upper-MS Valley early this morning, within a broader longwave
trough over the central CONUS. At the surface, a deepening low
related to this trough will lift rapidly northeastward from northern
IL, maintaining a steep pressure gradient and gusty south-
southwesterly flow across the local area. Widely scattered light
showers will persist across the region early this morning, in the
deep warm/moist advection regime to the east of this system, but at
this point it still appears as if surface based parcels remain capped
by a pronounced inversion rooted in the 4-5 kft layer, with our
primary focus on convection to our west.
Based on latest trends in high-resolution CAM guidance,
thunderstorms currently extending from western TN southwestward into
southern AR/northern LA will continue to evolve into a solid QLCS as
the cyclone's synoptic cold front overtakes a prefrontal surface
trough which served as the original low-level initiating mechanism.
We expect this QLCS to enter northwest AL between 10-11Z and advance
steadily southeastward, exiting the CWFA between 15-16Z. It appears
as if the risk for severe thunderstorms will be tied to the QLCS, as
there is little evidence to suggest isolated cellular activity ahead
of it. Kinematic and thermodynamic parameters, including boundary
layer dewpoints in the mid 60s and a southwesterly low-level jet of
50-60 knots, support damaging winds of 60-70 MPH and brief tornadoes
as the main threats with this system.
Although we have largely ended probabilities for thunderstorms from
NW-to-SE in the wake of the QLCS, trailing shower activity will be
possible until the arrival of the cold front, which should not occur
until around 15-16Z in northwest AL. In addition to this, strong
dynamic ascent to the north of the cold front and east of the mid-
level trough could lead to periods of light rain through early
afternoon. Outside of convection, we still expect strong gradient
winds of 20-25 MPH and gusts of 30-35 MPH (higher in elevated
terrain), and the current Wind Advisory will remain in effect until
Noon CST.
.SHORT TERM...(Tonight through Sunday)
Issued at 236 AM CST Sat Dec 11 2021
Any lingering postfrontal rain will be ending in our southeastern
counties around or shortly after 00Z, with rapid clearing expected to
occur from NW-to-SE by mid/late evening, as the axis of the longwave
trough shifts southeastward across the region. Although a light
north-northeast wind will keep the boundary layer mixed for much of
the night, it does appear as if winds will diminish around sunrise,
and a light freeze is expected Sunday morning. Surface high pressure
will build eastward into the southern Appalachians on Sunday, with a
beautiful/sunny day anticipated, featuring light/variable winds and
highs in the l-m 50s.
.LONG TERM...(Sunday night through Friday)
Issued at 236 AM CST Sat Dec 11 2021
Another cool night is in store for Sunday night, as high pressure
remains over the area with northwesterly flow continuing.
Flow aloft become more southwesterly and begins to bring some
warmer/more moist air into the area on Monday. Highs with abundant
sunshine should climb back into the upper 50s to lower 60s as a
result.
This trend continues into Monday night as the center of the surface
high pushes into the Mid-Atlantic region. Models also show some cloud
cover moving into northwestern Alabama after midnight as a warm
front moves northward towards the area. Warmer overnight lows are
expected as a result only dropping into the mid 30s east of the I-65
corridor and into the 40 to 45 degree range further west. There does
not appear to be sufficient lift along the front or moisture depth to
produce any precipitation at this time. So forecast remains dry. The
cloud cover and continued moisture/warm air advection should keep
lows in the lower 40s to lower 50s across the area (warmer
temperatures in NW AL).
Cloud cover overspreads the area Tuesday into Wednesday night, as
the warm front waffles around the area. With southwesterly flow
continuing as a weak cold front moves into the Midwestern states,
temperatures will continue to get warmer (both daytime and overnight
temperatures). Highs on Tuesday should climb into the mid to upper
60s and by Wednesday into the upper 60s to lower 70s with some
sunshine returning.
The cold front makes more progress eastward on Thursday. Isolated to
scattered showers look possible ahead of this front into
northwestern Alabama Thursday afternoon into Thursday night.
Models are very divergent concerning where this front moves on
Friday into Friday night. ECMWF keeps it over the area, as deeper
moisture and better forcing develop along it, making for a wetter and
significantly cooler solution. The GFS moves it further north into
central or northern Tennessee, keeping our rain chances much lower
and temperatures warmer. That said, have 20 to 40 percent
precipitation chances in the forecast. Overall that should make it
just a tad cooler than Thursday, but still warm.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 558 AM CST Sat Dec 11 2021
As of TAF issuance time ~1135Z, a strong line of thunderstorms was
moving across NW AL. Winds at KMSL have gusted to 44kt as of 1142Z.
This line should reach KHSV around 1330Z. CIG/VSBY values in this
line of storms will be reduced to IFR, at times lower along with
erratic wind gusts. Low-Level Wind Shear conditions from high winds
aloft will continue a couple of hours after the storms pass. SW winds
ahead of the line of storms of 15-25kt with gusts over 30kt will
diminish somewhat after the line of storms passes. A cold front will
result in WSW winds become westerly, then from the NW this the
afternoon and early early evening at 15-25kt. NW winds should
gradually diminish below 10kt around local midnight.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until noon CST today for ALZ001>010-016.
TN...Wind Advisory until noon CST today for TNZ076-096-097.
&&
NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...KTW
AVIATION...RSB
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Dec 11, 3:48 AM CST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
348 AM CST Sat Dec 11 2021
ALZ001>010-016-TNZ076-096-097-121130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
348 AM CST Sat Dec 11 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
A line of strong to severe thunderstorms will track eastward across
the Tennessee Valley this morning, ahead of a strong cold front.
Damaging winds in the 60-70 MPH range and brief tornadoes will be the
main hazards with this system, and a Tornado Watch is in effect for
the entire outlook area through 11 AM CST. In addition to the risk
for severe thunderstorms, strong southerly winds are expected prior
to the arrival of the cold front, and a Wind Advisory remains in
effect for the entire region through Noon CST.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
No hazardous weather is expected at this time.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
requested this morning.
70/DD
In the hours before
Local storm report, Dec 11, 5:36 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 AM CST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 AM TSTM WND GST 2 SSW FLORENCE 34.80N 87.68W
12/11/2021 M59 MPH LAUDERDALE AL EMERGENCY MNGR
EMERGENCY MANAGER MEASURED A 59 MPH WIND
GUST IN DOWNTOWN FLORENCE, AL.
&&Special weather statement, Dec 11, 6:31 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
631 AM CST Sat Dec 11 2021
ALZ003>007-009-016-111300-
Lawrence AL-Madison AL-Morgan AL-Franklin AL-Limestone AL-Cullman AL-
Jackson AL-
631 AM CST Sat Dec 11 2021
...Strong thunderstorms will impact portions of northwestern Jackson,
Madison, Limestone, northwestern Cullman, southeastern Franklin,
Morgan and Lawrence Counties through 700 AM CST...
At 630 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Ardmore to near Moulton to near Phil Campbell.
Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Huntsville, Decatur, Madison, Athens, Hartselle, Moulton, Moores
Mill, Meridianville, Redstone Arsenal and Hazel Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 AM CST for north
central, northeastern and northwestern Alabama.
&&
LAT...LON 3455 8742 3499 8690 3499 8617 3449 8661
3422 8695 3423 8711 3430 8711 3431 8782
TIME...MOT...LOC 1230Z 266DEG 39KT 3497 8683 3455 8734 3432 8768
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KTWThunderstorm Wind, Lincoln
- When
- December 11, 6:41 AM CST
- Where
- Lincoln County, 0.13 mi N of Fayetteville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 35.152, -86.580
A tree was knocked down on Clay Avenue in Fayetteville.
Thunderstorm Wind, Moore
- When
- December 11, 6:51 AM CST
- Where
- Moore County, 0.68 mi NW of Bakertown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 35.258, -86.337
Trees were knocked down near the intersection of Tanyard Road and Coffee Creek.
Thunderstorm Wind, Moore
- When
- December 11, 6:55 AM CST
- Where
- Moore County, 1.56 mi E of Pleasant Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 35.300, -86.292
Trees were knocked down along Ridgeville Road.
Thunderstorm Wind, Franklin
- When
- December 11, 7:05 AM CST
- Where
- Franklin County, 0.76 mi NW of Maxwell
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $400
- Reported by
- 911 Call Center
- Coordinates
- 35.108, -86.239
A tree was knocked down near the intersection of McCormick Road and Walnut Grove Road.
Thunderstorm Wind, Franklin
- When
- December 11, 7:12 AM CST
- Where
- Franklin County, 0.7 mi N of Winchester
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $400
- Reported by
- 911 Call Center
- Coordinates
- 35.190, -86.118
A tree was knocked down on Vine Street in Winchester.
Thunderstorm Wind, Franklin
- When
- December 11, 7:18 AM CST
- Where
- Franklin County, 1.28 mi SSE of Greenhaw
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $400
- Reported by
- 911 Call Center
- Coordinates
- 35.212, -86.014
A tree was knocked down on Greenhaw Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in New York, December 11 to 12, 20211 death · $430,000 · 63 kt wind · 9 events
- Damaging Wind and High Wind in Ohio, December 11, 20211 death · $220,000 · 56 kt wind · 14 events
- Rip Current in Florida, December 11, 20211 death · 1 event
- High Wind in Michigan, December 11, 2021$5.1 million · 56 kt wind · 17 events
- Lakeshore Flood and High Wind in New York, December 11 to 12, 2021$2.6 million · 66 kt wind · 23 events
- Damaging Winds in Alabama, December 11, 2021$308,000 · 70 kt wind · 56 events
- Tornado and Damaging Winds in Ohio, December 11, 2021$319,000 · EF1 · 9 events
- Flooding and Damaging Winds in Kentucky, December 11, 2021$76,000 · 50 kt wind · 54 events
- Strong Wind in Vermont, December 11 to 12, 2021$240,000 · 16 events
- High Wind in Michigan, December 11, 2021$100,000 · 63 kt wind · 14 events
- High Wind in Pennsylvania, December 11, 2021$150,000 · 56 kt wind · 1 event
- High Wind in New York, December 11, 20211 injured · $27,000 · 54 kt wind · 25 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989726, 989727, 989728, 989729, 989730, 989731.